Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 577, NWS Norman, OK

October 17, 2011Carter County, Love County, Marshall County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 17, 2011, 7:43 PM CDT for Carter County, Love County, Marshall County, Oklahoma. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 17, 2011, 7:43 PM CDT (00:43 UTC)
Expired
Oct 17, 2011, 8:30 PM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Carter County, OK, Love County, OK, Marshall County, OK

The radar

The Dallas/Ft Worth radar (KFWS), 149 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 17, 8:14 PM CDTHAIL 14 Sw Marietta, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2011-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2011-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
2011 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

972 
WUUS54 KOUN 180043
SVROUN
OKC019-085-095-180130-
/O.NEW.KOUN.SV.W.0577.111018T0043Z-111018T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
743 PM CDT MON OCT 17 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MARSHALL COUNTY IN SOUTHEAST OKLAHOMA...
  SOUTHEASTERN CARTER COUNTY IN SOUTHERN OKLAHOMA...
  LOVE COUNTY IN SOUTHERN OKLAHOMA...

* UNTIL 830 PM CDT

* AT 742 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 9 MILES SOUTHWEST OF LEON...MOVING NORTHEAST AT 55
  MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE ARDMORE...BURNEYVILLE...LAKE
  MURRAY...LEON...LONE GROVE...MARIETTA...OVERBROOK AND RUBOTTOM.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 15 AND 34.

LAT...LON 3384 9747 3389 9746 3392 9749 3419 9730
      3417 9668 3386 9718 3389 9718 3391 9723
      3386 9726 3387 9730 3381 9737 3381 9743
TIME...MOT...LOC 0042Z 229DEG 46KT 3379 9747

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 6:20 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Oct 17, 6:20 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT MON OCT 17 2011

.AVIATION...
0Z TAFS... LOW VFR CEILINGS ALONG WITH MID AND HIGH CLOUDS WILL
AFFECT MOST TAF SITES TONIGHT INTO TUESDAY. MOST OF THE
SHOWERS/STORMS EXPECTED TO REMAIN SOUTHEAST OF TAF SITES.
HOWEVER... A FEW SCATTERED SHOWERS/ISOLATED STORMS MAY AFFECT SOME
OF THE SITES THIS EVENING. WINDS WILL REMAIN STRONG AND GUSTY
TONIGHT AND TUESDAY.

&&

.PREV DISCUSSION... /ISSUED 343 PM CDT MON OCT 17 2011/

DISCUSSION...
SEVERE THUNDERSTORMS WILL BE POSSIBLE IN SOUTH CENTRAL AND
SOUTHEAST OK NEAR AND AHEAD OF A COLD FRONT THIS EVENING. HIGH
TEMPERATURES MUCH COOLER THAN THOSE OBSERVED THIS WEEKEND WILL BE
IN STORE FOR THE NEXT COUPLE OF AFTERNOONS... WITH FROST OR EVEN
A LIGHT FREEZE POSSIBLE FOR PORTIONS OF THE CWA WEDNESDAY AND
THURSDAY MORNING.

A COLD FRONT STRETCHED ACROSS THE CWA HAS BEGUN ITS SOUTHWARD
PUSH... AND WILL BRING STRONG/GUSTY NORTH WINDS TO THE ENTIRE CWA
BY MIDNIGHT. SURFACE DEW POINT TEMPERATURES IN THE UPPER 50S AHEAD
OF THE FRONT WILL COMBINE WITH INCREASING DEEP LAYER WIND SHEAR
THIS EVENING AS A SHORT WAVE TROUGH APPROACHES FROM THE NORTHWEST.
RAIN/THUNDERSTORMS ARE LIKELY NEAR AND AHEAD OF THE FRONT STARTING
AFTER 7 PM OR SO... WITH LARGE HAIL THE PRIMARY SEVERE THREAT. HIGH
WIND SPEEDS ALOFT ASSOCIATED WITH THE TROUGH AND THE COLD FRONT
COULD PRODUCE SEVERE WIND GUSTS WITH STORMS AS WELL. THE SEVERE
THREAT SHOULD BE LIMITED TO THIS EVENING... ENDING BY MIDNIGHT.

LOW CLOUDS AND/OR A LITTLE LIGHT RAIN WILL BE POSSIBLE BEHIND THE
FRONT OVERNIGHT. THOUGH TEMPERATURES WILL BE COOL... FIRE WEATHER
INTERESTS SHOULD BE AWARE OF STRONG NORTH WINDS DURING THE DAY ON
TUESDAY ALONG WITH LOW RELATIVE HUMIDITY. WINDS WILL LIKELY STAY
UP A LITTLE ON WEDNESDAY MORNING AS A FAST MOVING SHORT WAVE
TROUGH QUICKLY DROPS SOUTH FROM CANADA... BUT PROTECTED/LOW-LYING
AREAS OF ESPECIALLY NORTHWEST OK MAY STILL SEE FROST. A FROST
ADVISORY COVERS WEDNESDAY MORNING... WITH MORE WIDESPREAD FROST OR
EVEN A LIGHT FREEZE POSSIBLE THURSDAY MORNING AS WIND SPEEDS
BECOME LIGHT AT THE CENTER OF A SURFACE RIDGE.

NEW GUIDANCE GRIDS WERE LOADED FOR TEMPERATURES IN THE EXTENDED TO
BETTER MATCH THE EXPECTED CONTINUING NORTHWEST FLOW PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  42  64  40  62 /  40   0   0   0
HOBART OK         41  66  40  66 /  10   0   0   0
WICHITA FALLS TX  46  67  44  69 /  30   0   0   0
GAGE OK           39  61  35  65 /  20   0   0   0
PONCA CITY OK     39  63  37  59 /  50   0   0   0
DURANT OK         48  68  42  69 /  70   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FROST ADVISORY FROM 2 AM TO 9 AM CDT WEDNESDAY FOR OKZ004-005-
     009-010-014-015.

TX...NONE.
&&

11/25/25
Hazardous weather outlook, Oct 17, 4:50 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
450 PM CDT MON OCT 17 2011

OKZ004>048-050>052-TXZ083>090-181000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
450 PM CDT MON OCT 17 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF GOLFBALLS...WILL BE POSSIBLE OVER SOUTH-CENTRAL AND
SOUTHEAST OKLAHOMA THROUGH ABOUT 9 PM THIS EVENING. THE GREATEST
LIKELIHOOD FOR SEVERE STORMS WILL BE SOUTH AND EAST OF A LINE
EXTENDING FROM ARDMORE TO HOLDENVILLE.

DISCUSSION...
A FAIRLY STRONG COLD FRONT WILL ADVANCE TO THE SOUTH AND EAST LATE
THIS AFTERNOON AND THIS EVENING. ALONG THE FRONT...SCATTERED TO
NUMEROUS THUNDERSTORMS MAY DEVELOP. AS THE FRONT AND AN UPPER-LEVEL
STORM SYSTEM MOVE QUICKLY OVER THE REGION...THE THREAT FOR SEVERE
WEATHER WILL DECREASE QUICKLY AFTER 9 PM. LINGERING SHOWERS MAY
CONTINUE THROUGH MIDNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY OCT 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
DRY WEATHER IS EXPECTED THROUGH MUCH OF THE WEEK... WITH THE NEXT
CHANCE FOR THUNDERSTORMS ON SUNDAY.

OTHER HAZARDOUS WEATHER...
STRONG NORTH WINDS AND LOW HUMIDITY WILL KEEP WILDFIRE POTENTIAL
ELEVATED ON TUESDAY.

PATCHY FROST APPEARS POSSIBLE ON WEDNESDAY AND ESPECIALLY THURSDAY
MORNING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
TUESDAY...ALTHOUGH UPDATES LATER THIS EVENING ARE LIKELY.

In the hours before

Special weather statement, Oct 17, 6:25 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
625 PM CDT MON OCT 17 2011

OKZ030-031-042-180000-
PONTOTOC OK-POTTAWATOMIE OK-SEMINOLE OK-
625 PM CDT MON OCT 17 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR PONTOTOC...POTTAWATOMIE AND
SEMINOLE COUNTIES.

AT 625 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF KONAWA...MOVING EAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LAT...LON 3506 9658 3478 9651 3479 9693 3496 9694

MAXWELL
Special weather statement, Oct 17, 6:45 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
645 PM CDT MON OCT 17 2011

OKZ028-030>032-039>042-045>047-180015-
CARTER OK-GARVIN OK-HUGHES OK-JEFFERSON OK-JOHNSTON OK-MCCLAIN OK-
MURRAY OK-PONTOTOC OK-POTTAWATOMIE OK-SEMINOLE OK-STEPHENS OK-
645 PM CDT MON OCT 17 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...GARVIN...HUGHES...
JEFFERSON...JOHNSTON...MCCLAIN...MURRAY...PONTOTOC...POTTAWATOMIE...
SEMINOLE AND STEPHENS COUNTIES.

AT 644 PM CDT...A LINE OF SCATTERED STRONG THUNDERSTORMS WAS LOCATED
FROM 7 MILES SOUTHEAST OF CROMWELL... TO NEAR ADA... TO 5 MILES
SOUTHEAST OF DURANT...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LAT...LON 3455 9669 3407 9765 3444 9793 3489 9705
      3534 9645 3534 9643 3530 9643 3530 9615
      3527 9598

MAXWELL
Local storm report, Oct 17, 7:14 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
714 PM CDT MON OCT 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             DAVIS                   34.50N 97.12W
10/17/2011  E1.00 INCH       MURRAY             OK   LAW ENFORCEMENT

&&

MA
Local storm report, Oct 17, 7:21 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
721 PM CDT MON OCT 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             SULPHUR                 34.51N 96.98W
10/17/2011  E1.00 INCH       MURRAY             OK   LAW ENFORCEMENT

            DIME TO QUARTER SIZED HAIL REPORTED

&&

MA
Special weather statement, Oct 17, 7:38 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
738 PM CDT MON OCT 17 2011

OKZ045-180115-
JEFFERSON OK-
738 PM CDT MON OCT 17 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JEFFERSON COUNTY.

AT 739 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 11
MILES WEST OF CORNISH TO 9 MILES SOUTHWEST OF OSCAR...MOVING EAST AT
40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3386 9791 3422 9783 3426 9757 3392 9757
      3391 9760 3396 9761 3399 9768 3389 9778
      3387 9781 3385 9790

MAXWELL
Local storm report, Oct 17, 7:42 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
742 PM CDT MON OCT 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             1 N HOLDENVILLE         35.10N 96.40W
10/17/2011  E1.75 INCH       HUGHES             OK   PUBLIC

            DELAYED REPORT FROM MOTORIST NORTH OF HOLDENVILLE

&&

MA

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 7:06 PM CDTSevere Thunderstorm WarningOUNAtoka, Carter, Coal, Garvin, Johnston, Murray and 1 more69 min
Oct 17, 7:38 PM CDTSpecial Weather StatementOUNJefferson37 min
Oct 17, 7:49 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Murray16 min
Oct 17, 8:15 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Carter, Coal, Johnston, Love and 1 more49 min
Oct 18, 4:37 AM CDTWind AdvisoryOUNAlfalfa, Beckham, Blaine, Caddo, Comanche, Custer and 13 more14 hr
Oct 18, 3:31 PM CDTFrost AdvisoryOUNAlfalfa, Blaine, Custer, Garfield, Grant, Kay and 5 more17 hr
Oct 18, 3:31 PM CDTFreeze WatchOUNAlfalfa, Atoka, Beckham, Blaine, Caddo, Canadian and 29 more13 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.